Kentucky, 2009Hail and Lightning Strike in Kentucky, June 10, 2009
June 10, 2009 · NWS LMK · 2 events in 2 counties and zones
A diffuse frontal system across central Kentucky produced generally garden variety thunderstorms with mainly sub-severe conditions, including small hail and some gusty winds. One person was struck by lightning and killed while standing under a tree in Shelby County, KY.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A diffuse frontal system across central Kentucky produced generally garden variety thunderstorms with mainly sub-severe conditions, including small hail and some gusty winds. One person was struck by lightning and killed while standing under a tree in Shelby County, KY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 10, 5:30 AM EST, 5 hours earlier.
Area forecast discussion, Jun 10, 5:30 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 AM EDT WED JUN 10 2009
UPDATED FOR 12Z AVIATION DISCUSSION BELOW.
.SHORT TERM UPDATE (THIS MORNING)...
SCATTERED THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING OVER
SOUTH-CENTRAL INDIANA AND IN A FEW KENTUCKY COUNTIES JUST NORTHEAST
OF LOUISVILLE. THIS IS WITHIN AN ELEVATED WARM ADVECTION ZONE WITHIN
INSTABILITY GRADIENT. THESE CELLS WILL CONTINUE PUSHING EWD THIS
MORNING EVENTUALLY MOVING OUT OF FCST AREA AROUND MID MORNING.
ISOLATED MORNING THUNDERSTORMS ARE POSSIBLE ELSEWHERE...BEFORE
BETTER CONVECTIVE COVERAGE DEVELOPS THIS AFTERNOON...AS DESCRIBED
BELOW.
.SHORT TERM (TODAY AND TONIGHT)...
WEATHER TODAY FOR OUR FCST AREA WILL BE COMPLICATED BY POSSIBLE
CONVECTIVE OUTFLOW BOUNDARIES AND MESOSCALE CONVECTIVE VORTEX (MCV)
FROM MCS CURRENTLY OVER MID MS VALLEY. ALTHOUGH CLOUD TOPS HAVE
WARMED WITHIN SOME OF THE MCS...3 CLUSTERS OF CONVECTION REMAIN
ACTIVE. TSTMS OVER CENTRAL IL WITHIN NRN PORTION OF MCS SHOULD RIDE
EWD TO THE N OF OUR FCST AREA AS THE MORNING WEARS ON. TSTMS OVER
NRN ARK WILL CONTINUE SEWD AWAY FROM OUR AREA. FINALLY...SMALL LINE
OF TSTMS MOVING EWD JUST N OF NASHVILLE MAY CLIP EXTREME SRN PART OF
S-CENTRAL KY ALONG TN BORDER BUT MOST OF THESE STORMS SHOULD REMAIN
IN TN. SO THE QUESTION REMAINS HOW WILL REMNANTS OF THE MCS AND
OTHER FEATURES AFFECT EXPECTED CONVECTIVE DEVELOPMENT AND EVOLUTION
TODAY OVER CENTRAL KY AND S-CENTRAL IN.
CURRENTLY...RIDGE AXIS OF SFC DEWPOINTS CLOSE TO 70 EXTENDS NWD OVER
WRN 1/3 OF KY...WITH MARGINALLY/MODERATELY UNSTABLE AIR MASS IN THIS
AREA. AIR MASS SHOULD DESTABILIZE TODAY OVER OUR AREA WITH
INSTABILITY WORKING EWD. HOWEVER...IT MAY BE TEMPERED SOMEWHAT BY
DEBRIS CLOUDS FROM MCS. NEVERTHELESS...LATER TODAY AS DEBRIS CLOUDS
THIN...COULD SEE SOME DULL SUNSHINE ALTHOUGH FCST WILL READ MOSTLY
CLOUDY FOR THE DAY. DESPITE MARGINAL LAPSE RATES ALOFT...ENOUGH
LOW-LEVEL INSTABILITY WILL EXIST FOR SCT TO NUMEROUS DIURNAL TSTMS
MAINLY THIS AFTERNOON OVER OUR AREA. IF NOT FORCED BY A REMNANT
CONVECTIVELY-INDUCED SHORTWAVE (MCV) FROM THE MCS...CONVECTION
SHOULD BE FORCED BY AN ELONGATED SHORTWAVE WHICH CURRENT WATER VAPOR
IMAGERY CLEARLY SHOWS OVER CENTRAL PLAINS AT THIS TIME MOVING EWD.
COULD SEE A STRAY STORM THIS MORNING BUT BEST CHANCE IS THIS
AFTERNOON OVER NRN HALF OF FCST AREA.
AS FOR SVR POTENTIAL...LOW-TO-MID LEVEL WIND FIELDS ARE NOT FCST TO
BE THAT STRONG. AIR MASS ALSO WILL BE MOIST IN A DEEPER COLUMN (PW
VALUES 1.5-1.9 INCHES). THIS WILL BE CONDUCIVE TO MULTI-CLUSTER
STORMS WHICH WOULD PRODUCE LOCALLY HEAVY RAINFALL AND PERHAPS SOME
WET MICROBURSTS/SMALL LINES OF STORMS.
ACTIVITY THIS AFTERNOON AND EARLY EVENING SHOULD DIMINISH BY LATE
EVENING. HOWEVER...ADDITIONAL MCS DEVELOPMENT IS LIKELY LATE TODAY
OVER THE MID MS VALLEY. THE LOW-LEVEL JET ACTUALLY IS PROGGED TO
STRENGTHEN MODESTLY LATE TONIGHT WHICH COULD FACILITATE AN ACTIVE
NOCTURNAL MCS PROPAGATING INTO THE LOWER OH VALLEY WELL AFTER
MIDNIGHT TONIGHT AHEAD OF A SFC WAVE. IF THIS OCCURS...AREAS OF
HEAVY RAIN AND POSSIBLY SOME SMALL HAIL APPEARS LIKELY.
.LONG TERM (THURSDAY THROUGH TUESDAY)...
AT THE START OF THE PERIOD A COLD FRONT WILL REACH FROM NEW YORK
THROUGH INDIANA TO THE TEXAS PANHANDLE. WITH ZONAL FLOW ALOFT AND
WAVES MOVING UP THE FRONTAL BOUNDARY IT WILL BE SLOW TO CLEAR THE
AREA...TAKING UNTIL LATE FRIDAY TO REALLY PUSH TO OUR SOUTH. ON
THURSDAY WE CAN EXPECT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
POSSIBLY IN THE FORM OF AN EARLY MORNING WAVE OF LEFTOVER OVERNIGHT
CONVECTION AND THEN A SECOND ROUND WITH REDEVELOPMENT IN THE
AFTERNOON. THE ATMOSPHERE IS PROGGED TO BECOME MODERATELY UNSTABLE
THURSDAY AFTERNOON AHEAD OF THE ADVANCING FRONT ALONG WITH LOW LEVEL
JET ENERGY AND PLENTY OF AVAILABLE MOISTURE. AT THIS TIME IT APPEARS
THE MAIN THREAT WOULD BE GUSTY WINDS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY
NIGHT AND INTO FRIDAY AS THAT FRONT SLOWLY DROPS SOUTH ACROSS THE
AREA. SEVERE CHANCES ON FRIDAY NOT AS GREAT AS THURSDAY WITH LESS
INSTABILITY AVAILABLE.
THE WEEKEND IS MORE OF A QUESTION MARK. HIGH PRESSURE WILL BE
BUILDING INTO THE LAKES AND THE OLD FRONTAL BOUNDARY FROM THURSDAY/
FRIDAY WILL BE OVER THE TENNESSEE VALLEY. NEVERTHELESS SOME WIDELY
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN
THE AFTERNOONS ACCORDING TO ENSEMBLE AND PLUME DATA. THIS ALSO
AGREES FAIRLY WELL WITH SURROUNDING OFFICES AND WITH INHERITED
FORECAST SO WILL ACCEPT.
MONDAY THROUGH TUESDAY...
LONGER RANGE MODEL TRENDS CONTINUE TO ADVERTISE THE RAMPING UP OF AN
H5 RIDGE OVER THE PLAINS WITH AN UPPER TROUGH IN THE NE U.S. THIS
WOULD PUT US IN THE MIDDLE OF THE STORM TRACK AND THE NOTORIOUS NW
FLOW. SEVERAL DISTURBANCES WILL LIKELY ROLL THROUGH WITHIN THE MEAN
FLOW BRINGING RENEWED CHANCES OF SHOWERS AND STORMS TO THE REGION.
IT APPEARS THAT THE BEST CHANCES OF PRECIP WOULD BE MONDAY WITH SOME
DRYING COMING ON TUESDAY. BOTH THE EURO AND GFS AND THEIR ENSEMBLE
SOLUTIONS CONTINUE TO BRING THE H5 RIDGE EASTWARD. SHOULD THIS BE
THE CASE...DRIER WEATHER WOULD BE THE WAY TO GO BY THE MIDDLE OF
NEXT WEEK ALONG WITH A QUICK WARMING TREND. KEPT TEMPS CLOSE TO THE
ENSEMBLE MEANS WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS
IN THE MID-UPPER 60S.
&&
.AVIATION (10/12Z TAFS)...
EARLIER MCS OVER MO HAS DISSIPATED EXCEPT FOR NRN PORTION OVER
CENTRAL IND WHERE TSTMS HAVE REMAINED ACTIVE WITHIN A WARM ADVECTION
ZONE ALOFT. SCT TSTMS ALSO HAVE DEVELOPED JUST NE OF SDF EARLY THIS
MORNING BUT ARE MOVING AWAY FROM SDF. OTHERWISE...MID AND HIGH
CLOUDS ARE PRESENT OVER TAF SITES. LOOKS LIKE BWG SDF AND LEX SHOULD
REMAIN DRY THIS MORNING OTHER THAN A STRAY SHOWER OR TSTM
POSSIBLE...BUT NOT ENOUGH FOR VCTS THIS MORNING AS ACTIVITY SHOULD
REMAIN N OF SDF AND LEX.
FOR THIS AFTERNOON...STILL DIFFICULT TO DETERMINE DEGREE OF COVERAGE
AND TIMING FOR DIURNAL TSTMS. WITH SHORTWAVE TROUGH MOVING E ACRS
MID MS VALLEY AT THIS TIME...STORMS SHOULD FIRE UP THIS AFTERNOON
ACRS THE AREA WITHIN MOIST UNSTABLE AIR MASS. WILL INCLUDE TSTMS IN
PREVAILING PART OF FCST FOR A FEW HRS THIS AFTERNOON BEFORE ACTIVITY
DIMINISHES TO SCT/ISOLD THIS EVENING. THEN LATE TONIGHT ADDITIONAL
STORMS OVER MID MS VALLEY SHOULD PROPAGATE E/SEWD INTO OH VALLEY
BRINGING ANOTHER CHANCE TO TAF SITES AFTER MIDNIGHT AND INTO THU.
IN GENERAL...WILL KEEP CIGS AND VSBYS VFR DURING MOST OF PERIOD...
EXCEPT MVFR DURING PERIODS OF PREVAILING PRECIP.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM...TWF
LONG TERM....13
AVIATION.....TWF
Hazardous weather outlook, Jun 10, 3:00 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EDT WED JUN 10 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 AM EDT (300 AM CDT) WED JUN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
WITHIN A MOIST AND UNSTABLE AIR MASS...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA MAINLY THIS
AFTERNOON INTO EARLY THIS EVENING. THESE STORMS WILL PRODUCE AREAS
OF HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING. A FEW STORMS ALSO
COULD PRODUCE STRONG WIND GUSTS OF 30 TO 50 MPH.
WELL AFTER MIDNIGHT...A CLUSTER OF ADDITIONAL THUNDERSTORMS IS
POSSIBLE AS A SURFACE WAVE OF LOW PRESSURE APPROACHES FROM THE WEST.
THESE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN AND LIGHTNING...
AND PERHAPS SMALL HAIL AT TIMES.
.LONG TERM...THURSDAY THROUGH TUESDAY.
AS A FRONTAL BOUNDARY MOVES SLOWLY TROUGH THE REGION FROM NORTH TO
SOUTH...THUNDERSTORMS WILL BE QUITE NUMEROUS THURSDAY...THEN
BECOMING MORE SCATTERED THURSDAY NIGHT AND FRIDAY. SOME OF THE
STORMS THURSDAY AFTERNOON AND EVENING MAY APPROACH SEVERE LIMITS
WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER HAZARD...AND
HAIL A SECONDARY THREAT. WITH SUCH A MOIST AIRMASS IN PLACE...ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA SATURDAY THROUGH TUESDAY AS WELL...ESPECIALLY IN THE
AFTERNOONS AND EARLY EVENINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY OBSERVATIONS OF HIGH WINDS...
HAIL...AND HEAVY RAINFALL FOR THE NEXT FEW DAYS.
TWF/13
In the hours before
Special weather statement, Jun 10, 9:50 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1050 AM EDT WED JUN 10 2009
INZ076>079-083-084-089>092-KYZ025-030>037-042-043-101800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-BOURBON KY-NICHOLAS KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...BRANDENBURG...LOUISVILLE...LA GRANGE...BEDFORD...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
PARIS...CARLISLE
1050 AM EDT WED JUN 10 2009 /950 AM CDT WED JUN 10 2009/
...HEAVY RAIN PRODUCING THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS SOUTH CENTRAL
INDIANA...NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER AND THE
NORTHERN BLUEGRASS REGION OF KENTUCKY THROUGH EARLY AFTERNOON.
THESE STORMS WILL PRODUCE RAIN UP TO 2 INCHES AN HOUR WHICH WILL
RESULT IN GREATLY REDUCED VISIBILITY AND HEAVY PONDING OF WATER ON
ROADWAYS AND URBAN AREAS.
IN ADDITION TO HEAVY RAIN...THE STRONGEST STORMS WILL PRODUCE WIND
GUSTS UP TO 40 MPH AND PEA SIZE HAIL.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON
THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE
FLOOD ADVISORIES OR WARNINGS.
DK
Lightning, Shelby
- When
- June 10, 10:30 AM EST
- Where
- Shelby County, Shelbyville
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.220, -85.230
A 44-year old main died Monday, June 15th after being struck by lightning at his workplace on Wednesday, June 10th. The man was standing outside waiting to be picked up from work when his coworkers heard a very loud boom and looked out to find him laying on the ground beneath the tree. Coworkers and emergency workers performed CPR on the man but he died five days later due to multiple organ failure according to local news reports.
Hail, Hart
- When
- June 10, 4:10 PM CST
- Where
- Hart County, 1.49 mi NNE of Horse Cave
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.200, -85.910
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, June 10, 20092 deaths · $29,000 · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, June 10, 2009$7.7 million · EF1 · 102 events
- Flash Flooding and Flood in Texas, June 10 to 11, 2009$2.4 million · 1 in hail · 51 events
- Tornadoes and Flash Flooding in Missouri, June 10, 2009$171,000 · EF1 · 39 events
- Hail and Damaging Winds in Tennessee, June 10, 2009$85,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Oklahoma, June 10, 20092 injured · $34,000 · 1 in hail · 23 events
- Flash Flooding in Pennsylvania, June 10, 2009$200,000 · 2 events
- Tornadoes and Damaging Winds in Oklahoma, June 10, 2009$62,000 · EF0 · 15 events
- Tornadoes and Flash Flooding in Nebraska, June 10, 2009$80,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Kentucky, June 10 to 11, 2009EF1 · 23 events
- Lightning Strike in South Carolina, June 10, 2009$75,000 · 1 event
- Tornadoes and Hail in Colorado, June 10, 2009$40,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176526, 176525.